Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Des Moines, IA

August 27, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2017, 6:27 PM CDT for 4 counties in Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 6:27 PM CDT (23:27 UTC)
Expired
Aug 27, 2017, 6:49 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, IA, Carroll County, IA, Greene County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS53 KDMX 272327
SVRDMX
IAC025-027-073-187-280000-
/O.NEW.KDMX.SV.W.0271.170827T2327Z-170828T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
627 PM CDT SUN AUG 27 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greene County in west central Iowa...
  Southwestern Webster County in central Iowa...
  Central Calhoun County in west central Iowa...
  Northeastern Carroll County in west central Iowa...

* Until 700 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located near North Twin
  Lake, or 7 miles northwest of Rockwell City, moving south at 35
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rockwell City, North Twin Lake, South Twin Lake, Pomeroy, Churdan,
  Farnhamville, Lohrville, Twin Lakes, Rinard, Jolley, Twin Lakes
  State Park and Rockwell City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4254 9476 4255 9464 4219 9428 4209 9464
TIME...MOT...LOC 2327Z 338DEG 32KT 4250 9469 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
1 follow-up statement
394 
WWUS53 KDMX 272349
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
649 PM CDT SUN AUG 27 2017

IAC025-027-073-187-272358-
/O.CAN.KDMX.SV.W.0271.000000T0000Z-170828T0000Z/
Greene IA-Webster IA-Calhoun IA-Carroll IA-
649 PM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE...
SOUTHWESTERN WEBSTER...CENTRAL CALHOUN AND NORTHEASTERN CARROLL
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4254 9476 4255 9464 4219 9428 4209 9464
TIME...MOT...LOC 2348Z 338DEG 32KT 4232 9459 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:59 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 27, 2:59 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
259 PM CDT Sun Aug 27 2017

.SHORT TERM.../Tonight through Monday/
Issued at 259 PM CDT Sun Aug 27 2017

Cold front has been working its way through the area today, and has
pushed into the far southeastern portion of the forecast area. It
should push south/east of the area by early evening. A few light
showers have been ongoing through the day on the boundary with some
isolated thunderstorms ahead of the front, this activity will exit
the forecast area as well as the boundary continues to push south.
CU field has developed across the northern portions of the area
behind the front, with a few spotty instability showers across far
southern MN. These could continue to spread into far northern Iowa
through early evening, and will dissipate with sunset. Therefore
have some small pops in the far north to account for this activity.
Otherwise skies should clear some this evening, with low level
stratus expected to spread into the far north/east overnight as the
main upper low that is currently spinning over northern MN drop
south and east into the Great Lakes region through Monday night.
Therefore expect the far northeast to remain beneath stratus into
Monday, with the clouds beginning to lift and erode into the
afternoon hours as drier air works its way into the area and the
upper level low moves east. Have removed mention of pop-up showers
across the far east for Monday, as feel moisture will be scant and
better threat for afternoon development will be across eastern IA.

.LONG TERM.../Monday night through Sunday/
Issued at 259 PM CDT Sun Aug 27 2017

The region will remain under northerly cyclonic flow into mid-
week with another weak cold front set to drop through the state by
WEdnesday into Thursday. This front will be weak with little
moisture to work with, so only have a small mention of pops
Thursday. Otherwise dry conditions are expected through the week
and into the next weekend. Upper ridge to build across the western
US into the end of the week/weekend, with the thermal ridge
building toward IA. This will set up a warming trend into the
weekend with moisture increasing as well. This should send the
majority of the area back into the 80s for the upcoming weekend.
Overall temperatures through the week to be near persistence of
the past few days, with slightly below average to average
temperatures expected.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1259 PM CDT Sun Aug 27 2017

Frontal boundary through majority of TAF locations except KOTM and
will push through that site in the next few hours with northerly
winds becoming northwesterly later tonight. A higher MVFR/low VFR
CU field behind the front to remain in place across the north this
afternoon and should dissipate some this evening, before low
MVFR/IFR stratus moves in late tonight. Along and south of the
front seeing some scattered showers and storms which may impact
KOTM this afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...Beerends
Hazardous weather outlook, Aug 27, 3:09 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Sun Aug 27 2017

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
309 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms are possible into early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm is possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-281100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
309 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm will be possible Thursday mainly north of
Highway 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MJB

In the hours before

Special weather statement, Aug 27, 5:16 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
516 PM CDT SUN AUG 27 2017

IAZ015-023-272315-
Palo Alto IA-Pocahontas IA-
516 PM CDT SUN AUG 27 2017

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST PALO ALTO COUNTY...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or 14 miles southeast of Spencer In Clay County, moving
southeast at 20 mph.

Dime to nickel size hail and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Laurens, Rush Lake, Silver Lake and Havelock.

LAT...LON 4283 9459 4267 9483 4282 9492 4304 9491
TIME...MOT...LOC 2213Z 323DEG 19KT 4301 9495

Boksa
Special weather statement, Aug 27, 5:54 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
554 PM CDT SUN AUG 27 2017

IAZ016-025-272345-
Wright IA-Hancock IA-
554 PM CDT SUN AUG 27 2017

...STRONG THUNDERSTORMS IN HANCOCK COUNTY...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Britt, or 12 miles west of Garner, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarion, Belmond, Britt, Elm Lake, Kanawha, Clarion Municipal Airport
and Belmond Municipal Airport.

LAT...LON 4307 9391 4310 9382 4279 9352 4270 9377
TIME...MOT...LOC 2252Z 331DEG 27KT 4304 9384

Boksa
Special weather statement, Aug 27, 6:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
624 PM CDT SUN AUG 27 2017

IAZ034-035-046-280015-
Calhoun IA-Greene IA-Webster IA-
624 PM CDT SUN AUG 27 2017

...STRONG THUNDERSTORMS WITH NICKEL HAIL IN CALHOUN COUNTY...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Twin Lake, or 7 miles north of Rockwell City, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rockwell City, Gowrie, South Twin Lake, North Twin Lake, Pomeroy,
Churdan, Farnhamville, Lohrville, Twin Lakes, Somers, Rinard, Jolley,
Twin Lakes State Park and Rockwell City Municipal Airport.

LAT...LON 4256 9471 4256 9461 4222 9424 4205 9441
      4254 9476
TIME...MOT...LOC 2322Z 328DEG 36KT 4251 9463

Boksa

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:37 AM CDTDense Fog AdvisoryDMXCalhoun, Carroll, Cerro Gordo, Crawford, Hancock, Humboldt and 8 more5 hr
Aug 27, 5:16 PM CDTSpecial Weather StatementDMXPocahontas59 min
Aug 27, 5:54 PM CDTSpecial Weather StatementDMXWright51 min
Aug 27, 6:24 PM CDTSpecial Weather StatementDMXCalhoun51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.